Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Aberdeen, SD

July 31, 2002Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2002, 4:00 AM CDT for Marshall County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 4:00 AM CDT (09:00 UTC)
Expired
Jul 31, 2002, 4:45 AM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:30 AM CDTThunderstorm Wind 56 EBritton, SDA large tree was downed in Britton along with several large tree branches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS53 KABR 310900
SVRABR
SDC091-310945-
/NEW.KABR.SV.W.0207.310900-310945/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 445 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF AMHERST...OR ABOUT 14 MILES
  WEST OF BRITTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMHERST AROUND 405 AM CDT
  BRITTON...KIDDER AROUND 420 AM CDT
  FORT SISSETON STATE PARK AROUND 435 AM CDT
  ROY LAKE STATE PARK AROUND 440 AM CDT
  LAKE CITY...HILLHEAD...EDEN AROUND 445 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4594 9799 4560 9800 4560 9737 4592 9735

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:38 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 8:38 PM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT TUE JUL 30 2002

SO FAR THIS EVENING ACTIVITY HAS BEEN POSITIONED WELL SOUTH OF MY
CWA...IN BETTER RELATION TO STRONGER LL FORCING.  HOWEVER IT REMAINS
VERY UNSTABLE OVER EASTERN SOUTH DAKOTA AND SHOULD REMAIN SO
OVERNIGHT.  ORGANIZED LLJ NEVER REALLY MATERIALIZES OVERNIGHT BASED
ON NCEP MODELS...BUT NEW ECMWF SHOWS DIFFERENTLY.  FOR NOW ISOALTED
AND ELEVATED LATE NIGHT CONVECTION STILL APPEARS POSSIBLE BOTH FROM
APPROACHING WESTERN SYSTEM AND TO THE NORTHEAST OF WEAK LOW OVER
NCTRL NEBRASKA.

MEANWHILE DEWPOINTS REMAIN ESPECIALLY HIGH OVER EASTERN SD AND
THEREFORE CURRENT LOWS MIGHT BE A TAD TOO LOW.  UPDATES LIKELY
BEFORE 9PM CDT.

.ABR...NONE.
TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:40 AM CDTSevere Thunderstorm WarningABRCorson65 min
Jul 31, 2:31 AM CDTSevere Thunderstorm WarningABRMcPherson44 min
Jul 31, 3:14 AM CDTSevere Thunderstorm WarningABRBrown, McPherson61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.